How bipolar disorder is tested on the NCLEX-RN

Items cross Psychosocial Integrity, Safety, and Pharmacological Therapies.

ManiaElevated or irritable moodDecreased need for sleepPressured speech, flight of ideasGrandiosity, risky spending or sexDistractibility, hyperactivityDepressive episodeLow mood, anhedoniaSleep and appetite changesFatigue, slowingGuilt, hopelessnessSuicide riskvs
Bipolar disorder involves manic or hypomanic episodes, often alternating with depression.

Nursing care in acute mania

The client may not notice hunger, thirst, or fatigue.

SafetyClient andothersLowstimulationQuiet room,limit groupsNutritionFinger foods,fluidsRestSleep,monitorexhaustionLimitsClear,consistent,calm
Mania care. Short, simple statements; avoid arguing or competitive activities.

Lithium levels and toxicity

Know the warning signs at each level.

Higher level≈0.6–1.2Common maintenance range; mild side effectsAbove ~1.5Early toxicity: vomiting, diarrhea, coarse tremor,sleepinessAbove ~2.0Ataxia, confusion, muscle twitchingAbove ~2.5Seizures, coma, dysrhythmias; emergency
Approximate levels in mEq/L as commonly taught; symptoms matter more than one number, and ranges vary by source and lab.
Expected side effectsReport (possible toxicity)
Fine hand tremorCoarse tremor
Thirst, increased urinationPersistent vomiting or diarrhea
Mild nausea early in therapyConfusion, unsteady gait, slurred speech
Weight gainMuscle twitching, seizures

Long-term monitoring includes kidney and thyroid function.

Sodium, fluids, and interactions

Lithium and sodium compete for reabsorption in the kidney.

SituationEffect on lithium levelNursing action
Low-salt diet, sweating, vomiting, diarrheaRisesMaintain salt and fluids; hold and notify if ill
Thiazide diureticsRisesCheck with provider; monitor levels
NSAIDs (ibuprofen)RisesTeach to ask before using OTC pain relievers
ACE inhibitorsRisesMonitor levels
High salt intakeMay fallKeep intake consistent

Acetaminophen is generally preferred over NSAIDs for minor pain, per the provider.

NGN-style case and teaching

A classic item links illness to rising lithium levels.

functions Clinical judgment case — gastroenteritis

A client on lithium has had vomiting and diarrhea for 2 days, now has a coarse tremor and is confused. What should the nurse do?

  1. Recognize cues: fluid and sodium loss, coarse tremor, confusion.
  2. Analyze: dehydration raised the lithium level; this suggests toxicity.
  3. Hold the next dose and notify the provider.
  4. Anticipate a stat lithium level, electrolytes, renal function, and IV fluids.

Answer. Hold the lithium, notify the provider, and anticipate a stat level and fluids.

  • Drink about 2–3 L of fluid daily and keep salt intake consistent.
  • Call the provider if vomiting, diarrhea, fever, or heavy sweating occurs.
  • Avoid NSAIDs unless approved; tell all providers you take lithium.
  • Keep appointments for blood levels; take doses at the same times each day.
  • Lithium can harm a developing fetus; discuss pregnancy plans with the provider.